Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 528, NWS Jackson, MS

December 19, 2002Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 19, 2002, 1:14 PM CST for Marion County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 1:14 PM CST (19:14 UTC)
Expired
Dec 19, 2002, 2:00 PM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 11:40 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KJAN 191914
SVRJAN
MSC091-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
114 PM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 200 PM CST

* AT 114 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARION COUNTY...OR ABOUT OVER COLUMBIA...
  MOVING NORTHEAST AT 50 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

LAT...LON 3122 8972 3126 8965 3142 8967 3143 8979
          3135 8987

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 12:15 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 19, 12:15 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1215 PM CST THU DEC 19 2002

UPDATED ZONES TO REFLECT WATCH 794 FOR THE EASTERN PORTIONS OF THE
REGION. ALSO REMOVED THUNDERSTORMS FROM AREAS CLEARED OF WATCHES AND ADJUSTED
TEMPS SLIGHTLY. SCATTERED SHOWERS STILL LOOKS GOOD WEST OF THE WATCH
AREA.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Dec 19, 12:20 PM CST, 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1220 PM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER PORTIONS OF EAST
AND SOUTH MISSISSIPPI. WIND GUSTS TO 70 MPH...DANGEROUS LIGHTNING
AND HEAVY RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

A STRONG LINE OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A
COLD FRONT EXTENDING FROM MATHISTON MISSISSIPPI TO BRANDON TO
MONTICELLO WILL MOVE EASTWARD THROUGH THE LOWER MISSISSIPPI RIVER
VALLEY THIS AFTERNOON. A STRONG UPPER LEVEL DISTURBANCE ENTERING
THE REGION WILL ENHANCE THE DEVELOPMENT OF SEVERE STORMS AND
TORNADOES WITHIN AND AHEAD OF THE LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY.  AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH.  THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY.  WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS ANTICIPATED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 19, 11:33 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CST THU DEC 19 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 AM    CROSSETT                  AR   TORNADO
12/19/02   ASHLEY                         PUBLIC REPORTED A TORNADO
                                          ON THE GROUND WEST OF
                                          CROSSETT
Local storm report, Dec 19, 11:52 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1152 AM CST THU DEC 19 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    5E ROSEDALE               MS   FLOODING
12/19/02   BOLIVAR                        MINOR FLOODING IN THE
                                          CITY OF SYMONDS REPORTED
                                          BY BOLIVAR COUNTY EMA

0730 AM    ROSEDALE                  MS   FLOODING
12/19/02   BOLIVAR                        3 TO 5 FEET OF WATER IN A
                                          HOUSE.  6 HOUSES WERE
                                          AFFECTED.  REPORTED BY
                                          BOLIVAR COUNTY EMA.

0150 AM    GUNNISON                  MS   WIND DAMAGE
12/19/02   BOLIVAR                        TREE FELL ON A HOUSE.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.

0930 AM                              MS   WIND DAMAGE
12/19/02   WARREN                         NUMEROUS TREES DOWN.
                                          REPORTED BY POLICE.

0930 AM                              MS   WIND DAMAGE
12/19/02   JEFFERSON                      NUMEROUS TREES DOWN.
                                          REPORTED BY POLICE.

1115 AM    5SW BROOKHAVEN            MS   WIND DAMAGE
12/19/02   LINCOLN                        NUMEROUS TREES AND
                                          POWERLINES DOWN.  MOBILE
                                          HOME KNOCKED OVER 5 MILES
                                          WEST OF HWY 84 AND WATTS
                                          AVENUE.  REPORTED BY
                                          LINCOLN COUNTY EMA.
Local storm report, Dec 19, 12:09 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
0109 PM EST THU DEC 19 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    MENDENHALL                MS   60 MPH WIND GUST
12/19/02   SIMPSON

MRW
Local storm report, Dec 19, 12:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CST THU DEC 19 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 PM    5S MAGEE                  MS   TORNADO
12/19/02   SIMPSON                        UNCONFIRMED. REPORTED BY
                                          POLICE.
Local storm report, Dec 19, 12:52 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CST THU DEC 19 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1233 PM    MIZE                      MS   60 MPH WIND GUST
12/19/02   SMITH                          REPORTED BY POLICE.
Local storm report, Dec 19, 1:09 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME TO CST
NATIONAL WEATHER SERVICE JACKSON MS
0109 PM CST THU DEC 19 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    MENDENHALL                MS   60 MPH WIND GUST
12/19/02   SIMPSON

MRW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:09 AM CSTFlash Flood WarningJANBolivar4 hr
Dec 19, 2:37 AM CSTSevere Thunderstorm WarningJANBolivar58 min
Dec 19, 6:00 AM CSTFlash Flood WarningJANBolivar2 hr
Dec 19, 8:31 AM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower24 min
Dec 19, 8:38 AM CSTSevere Thunderstorm WarningJANAdams47 min
Dec 19, 9:09 AM CSTSevere Thunderstorm WarningJANWarren46 min
Dec 19, 9:11 AM CSTSevere Thunderstorm WarningJANJefferson29 min
Dec 19, 9:53 AM CSTSevere Thunderstorm WarningJANClaiborne, Copiah27 min
Dec 19, 10:07 AM CSTTornado WarningJANYazoo28 min
Dec 19, 10:11 AM CSTTornado WarningJANSimpson19 min
Dec 19, 10:20 AM CSTSevere Thunderstorm WarningJANCopiah, Hinds45 min
Dec 19, 10:36 AM CSTTornado WarningJANYazoo29 min
Dec 19, 10:45 AM CSTSevere Thunderstorm WarningJANFranklin, Lincoln45 min
Dec 19, 10:56 AM CSTSevere Thunderstorm WarningJANRankin44 min
Dec 19, 10:58 AM CSTTornado WarningJANAttala, Holmes32 min
Dec 19, 11:00 AM CSTTornado WarningJANLincoln30 min
Dec 19, 11:17 AM CSTTornado WarningJANCopiah, Lawrence28 min
Dec 19, 11:32 AM CSTTornado WarningJANSimpson43 min
Dec 19, 11:37 AM CSTSevere Thunderstorm WarningJANAttala28 min
Dec 19, 11:43 AM CSTSevere Thunderstorm WarningJANLeake, Scott42 min
Dec 19, 12:20 PM CSTTornado WarningJANSimpson, Smith30 min
Dec 19, 12:23 PM CSTSevere Thunderstorm WarningJANJefferson Davis27 min
Dec 19, 12:25 PM CSTSevere Thunderstorm WarningJANScott30 min
Dec 19, 12:54 PM CSTSevere Thunderstorm WarningJANNewton31 min
Dec 19, 1:17 PM CSTSevere Thunderstorm WarningJANJasper43 min
Dec 19, 1:17 PM CSTTornado WarningJANNewton28 min
Dec 19, 1:20 PM CSTTornado WarningJANLamar, Marion30 min
Dec 19, 1:22 PM CSTSevere Thunderstorm WarningJANCovington43 min
Dec 19, 1:30 PM CSTTornado WarningJANLauderdale25 min
Dec 19, 1:39 PM CSTSevere Thunderstorm WarningJANJones61 min
Dec 19, 1:49 PM CSTSevere Thunderstorm WarningJANLamar26 min
Dec 19, 1:55 PM CSTSevere Thunderstorm WarningJANLauderdale30 min
Dec 19, 2:00 PM CSTSevere Thunderstorm WarningJANForrest40 min
Dec 19, 2:14 PM CSTSevere Thunderstorm WarningJANClarke31 min
Dec 19, 2:25 PM CSTSevere Thunderstorm WarningJANLauderdale35 min
Dec 19, 2:39 PM CSTSevere Thunderstorm WarningJANForrest31 min
Dec 19, 2:45 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.